Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

LIFSHITZ MATITIAHU MD; SHAHAK, ELIEZER MD; SOFER, SHAUL MD
Pediatric Emergency Care: April 1999
Original Article: PDF Only

Objective: Retrospective evaluation of the clinical course of carbamate and organophosphate poisoning in young children.

Design: The records of 36 children intoxicated with carbamate and 16 children intoxicated with organophosphate (age range: 2 to 8 years, median: 2.8 years) were examined retrospectively. The carbamate agents were identified as methomyl or aldicarb, and the organophosphate as parathion, fenthion, malathion, and diazinon. The causes of poisoning were accidental ingestion in 46 children and inhalation in six children.

Clinical setting: Pediatric Intensive Care Unit of a teaching hospital.

Interventions: Gastric lavage was performed, and activated charcoal was administered to all children who had ingested poisonous pesticides. Atropine sulphate was administered intravenously in repeated doses to all children with bradycardia, diarrhea, salivation, and miosis. Obidoxime chloride was administered to patients with organophosphate poisoning and to those in whom the ingested material was unidentified on admission.

Results: Predominant symptoms were related to central nervous system depression and severe hypotonia. Other clinical signs such as miosis, diarrhea, salivation, bradycardia, and fasciculation were less frequent, while tearing and diaphoresis were not observed. Pulmonary edema developed in six patients with organophosphte poisoning. Three children required mechanical ventilation for several hours. One child (organophosphate poisoning) died shortly after arrival at the emergency department. All other children recovered completely.

Conclusion: Based on a relatively large group of young pediatric patients with carbamate and organophosphate poisoning, it is concluded that the clinical presentation differed from those described in adults. Absence of classic muscarinic effects does not exclude the possibility of cholinesterase inhibitor agents poisoning in young children with central nervous system depression.

© 1999 Lippincott Williams & Wilkins, Inc.